Alert archive / North Carolina / Flash Flood Warnings in 2008

Flash Flood Warning 8, NWS Raleigh, NC

May 31, 2008Guilford County, North Carolina

NWS Raleigh, NC issued this flash flood warning at May 31, 2008, 6:28 PM EDT for Guilford County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2008, 6:28 PM EDT (22:28 UTC)
Expired
May 31, 2008, 8:41 PM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Guilford County, NC

The radar

The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
684 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 312229
FFWRAH
NCC081-010130-
/O.NEW.KRAH.FF.W.0008.080531T2228Z-080601T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
628 PM EDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GUILFORD COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 930 PM EDT

* AT 624 PM EDT... SLOW MOVING THUNDERSTORMS WERE LOCATED OVER
  GUILFORD COUNTY...IN VICINITY OF GREENSBORO.  DOPPLER RADAR
  INDICATED RAINFALL AMOUNTS APPROACHING THREE INCHES IN THE NORTH
  SIDE OF THE CITY OF GREENSBORO.  

* LOCATIONS THREATENED WITH FLOODING INCLUDE MCLEANSVILLE...HIGH
  POINT AND GREENSBORO.

RAINFALL AMOUNTS COULD REACH 4 INCHES IN SOME AREAS. EXCESSIVE 
RUNOFF FROM THE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND 
STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. DO NOT DRIVE YOUR 
VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY ROADS AND 
INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD THREATENING MOTORISTS. 
WHEN ENCOUNTERING FLOODED ROADS TURN AROUND...DONT DROWN.

LAT...LON 3624 7953 3590 7955 3592 8003 3624 8000

$$

DJF
3 follow-up statements
000 
WGUS72 KRAH 312304
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
702 PM EDT SAT MAY 31 2008

NCC081-010130-
/O.CON.KRAH.FF.W.0008.000000T0000Z-080601T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUILFORD NC-
702 PM EDT SAT MAY 31 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
GUILFORD COUNTY...

AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN IN AND AROUND 
GREENSBORO.  DOPPLER RADAR ESTIMATED NEARLY FOUR INCHES OF RAIN HAD 
FALLEN IN THE NORTH SIDE OF GREENSBORO BETWEEN 530 PM AND 630 PM.  
SUCH HEAVY RAINFALL IN A SHORT PERIOD OF TIME LIKELY WILL CAUSE 
FLOODING OF LOW LYING AREAS...UNDERPASSES...AND SMALL STREAMS AND 
CREEKS.

ALTHOUGH THUNDERSTORMS WERE MOVING SOUTH OF GREENSBORO JUST AFTER 7 
PM...IT MAY TAKE TIME FOR STORM RUNOFF TO PRODUCE FLOODING.  AS A 
RESULT...THE FLASH FLOOD WARNING REMAINS IN EFFECT.  ALSO...A 
TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING 
FOR PARTS OF CENTRAL NORTH CAROLINA...INCLUDING THE TRIAD.

LAT...LON 3624 7953 3590 7955 3592 8003 3624 8000
TIME...MOT...LOC 2302Z 180DEG 0KT 3608 7983

$$

DJF
000 
WGUS72 KRAH 312343
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
740 PM EDT SAT MAY 31 2008

NCC081-010130-
/O.CON.KRAH.FF.W.0008.000000T0000Z-080601T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUILFORD NC-
740 PM EDT SAT MAY 31 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
GUILFORD COUNTY...

AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT OVER THREE INCHES OF RAIN HAS FALLEN OVER NORTH GREENSBORO.  
TWO RIVER GAUGES ALONG NORTH BUFFALO CREEK ALSO INDICATED THE CREEK 
HAS RISEN OVER SEVEN FEET IN THE LAST HOUR.  THE STORM THAT CAUSED 
THE EXCESSIVE RAINFALL HAS MOVED OUT OF THE AREA...BUT SMALL STREAMS 
AND CREEKS WILL CONTINUE TO RISE AND MAY OVERFLOW THEIR BANKS THIS 
EVENING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3624 7953 3590 7955 3592 8003 3624 8000
TIME...MOT...LOC 2331Z 180DEG 0KT 3608 7983

$$

SMITH
000 
WGUS72 KRAH 010041
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
838 PM EDT SAT MAY 31 2008

NCC081-010050-
/O.CAN.KRAH.FF.W.0008.000000T0000Z-080601T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUILFORD NC-
838 PM EDT SAT MAY 31 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR GUILFORD COUNTY...

AT 835 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
SHOWERS AND THUNDERSTORMS HAD MOVED TO THE SOUTHEAST OF THE 
GREENSBORO AREA.  THERE WERE ONLY TWO REPORTS OF MINOR STREET 
FLOODING ON THE NORTHERN SIDE OF GREENSBORO. WATER LEVEL RISES ALONG 
NORTH BUFFALO CREEK HAVE SLOWED IN THE PAST HOUR...AND SHOULD BEGIN 
TO RECEDE IN THE NEXT COUPLE OF HOURS...IF THEY HAVE NOT ALREADY.

EVEN THOUGH THE WARNING HAS BEEN CANCELED...OVER THREE INCHES OF 
RAIN LIKELY FELL IN NORTH GREENSBORO THIS EVENING...AND MANY SMALL 
CREEKS AND STREAMS WILL CONTINUE TO RUN HIGH OVERNIGHT.  PERSONS 
DRIVING IN THIS AREA...ESPECIALLY NEAR BATTLEGROUND AVENUE...SHOULD 
BE ALERT TO PONDING WATER ON ROADWAYS.  STAY AWAY FROM SMALL 
STREAMS AND DITCHES THAT MAY BE RUNNING HIGH AND FLOWING FAST.

LAT...LON 3624 7953 3590 7955 3592 8003 3624 8000
TIME...MOT...LOC 0026Z 180DEG 0KT 3608 7983

$$

SMITH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:10 PM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 31, 3:10 PM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
310 PM EDT SAT MAY 31 2008

.SYNOPSIS...

THE COMBINATION OF A WARM AND UNSTABLE AIRMASS AND A LEE SIDE
TROUGH WILL PROMOTE THE DEVELOPMENT OF SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. THE CHANCE FOR THUNDERSTORMS WILL
CONTINUE ON SUNDAY AFTERNOON AS THE AIRMASS STAYS UNSTABLE AND A
WEAK FRONT ENTERS THE REGION. DRIER WEATHER RETURNS FOR MONDAY AND
TUESDAY AS WEAK HIGH PRESSURE BUILDS INTO CENTRAL NORTH CAROLINA.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 240 PM SATURDAY...

WE CONTINUE TO MONITOR THE POTENTIAL FOR CONVECTIVE DEVELOPMENT
ACROSS THE REGION THIS AFTERNOON INTO EARLY THIS EVENING. SPC
MESOANALYSIS PAGE SHOWS SBCAPES EXCEEDING 3000 J/KG ACROSS THE
MAJORITY OF CENTRAL NORTH CAROLINA AS DEWPOINTS REMAIN IN THE
UPPER 60S/LOWER 70S WITH TEMPS CLIMBING INTO THE UPPER 80S TO NEAR
90 DEGREES. ALL THAT IS NEEDED NOW SOME SORT OF TRIGGER. LARGE
SCALE FORCING WILL STAY TO OUR NORTH THROUGH THE REST OF DAY. IN
FACT... CU DEVELOPMENT HAS BEEN DELAYED DUE TO SUBSIDENCE IN THE
WAKE OF THE WEAK VORT MAX THAT MOVE THROUGH EARLIER TODAY. THE
ONLY TRIGGER TO BE FOUND IS IN THE FORM A LEE SIDE TROUGH
CURRENTLY LOCATED ACROSS THE FOOTHILLS OF THE MOUNTAINS. LOW LEVEL
CONVERGENCE ALONG THIS TROUGH SHOULD BE SUFFICIENT TO GENERATE
CONVECTION BY LATE THIS AFTERNOON. ANY CONVECTION THAT DEVELOPS
WILL TRANSLATE EAST INTO CENTRAL NORTH CAROLINA THROUGH EARLY THIS
EVENING.

THERE IS STILL THE POTENTIAL FOR A FEW STRONG TO SEVERE
THUNDERSTORMS. SPC MESOANALYSIS DEPICTS EFFECTIVE SHEAR INCREASING
TO NEAR 40 KT... PRIMARILY ACROSS THE NORTHWEST AND NORTHERN
PIEDMONT. THIS IS SUFFICIENT FOR MULTICELLULAR CLUSTERS AND
PERHAPS FEW BETTER ORGANIZED STORMS. DAMAGING WIND GUSTS APPEAR TO
BE THE PRIMARY SEVERE WEATHER THREAT AS 0-3KM LAPSE RATES NEAR 8
C/KM THIS AFTERNOON. THE MORE ORGANIZED STORMS WILL ALSO CARRY A
LARGE HAIL POTENTIAL... BUT THIS THREAT WILL BE MITIGATED WITH
700-500 MB LAPSE RATES GENERALLY 5.5 TO 6 C/KM AND THE WET BULB
ZERO AROUND 12 KFT.

THE CURRENTLY PLAN IS TO MAINTAIN THE CURRENT POP CONFIGURATION...
HIGHEST CHANCES NW THIS AFTERNOON... SHIFTING EAST THIS EVENING.
HOWEVER... DEPENDING ON SATELLITE AND RADAR TRENDS... MAY ADJUST
DOWNWARD IF CONVECTIVE INITIATION DOES NOT OCCUR BEFORE THE
ISSUANCE OF THE FORECAST.

ANY CONVECTION THAT DEVELOPS WILL LINGER THROUGH THE EVENING
HOURS...SLOWLY DIMINISHING AS THE NIGHT THE NIGHT PROGRESSES WITH
THE LOSS OF DAYTIME HEATING. THE CONTINUED PRESENCE OF THE LEE
TROUGH ACROSS THE AREA OVERNIGHT ALONG WITH A MOIST AIRMASS...
WARRANTS KEEPING A SLIGHT CHANCE OF SHOWERS IN THROUGH THE
OVERNIGHT HOURS. A HUMID NIGHT IS IN STORE WITH THE DEVELOPMENT OF
PATCHY FOG LIKELY... ESPECIALLY IN ANY AREAS THAT RECEIVE
RAINFALL. LOWS WILL ONLY DROP INTO THE UPPER 60S BY MORNING.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
AS OF 245 PM SATURDAY...

A WEAK COLD FRONT...CURRENTLY LOCATED FROM WESTERN NEW YORK TO
CENTRAL MISSOURI...WILL CATCH UP WITH THE LEE SIDE TROUGH AND
BECOME ORIENTED ACROSS CENTRAL NORTH CAROLINA DURING THE DAY
SUNDAY. THE BEST INSTABILITY IS PROGGED TO BE LOCATED ACROSS THE
SOUTHERN HALF OF THE CWA... GENERALLY ACROSS THE SANDHILLS AND
SOUTHERN COASTAL PLAIN. SBCAPES IN THESE AREAS SHOULD CLIMB INTO
THE 2000-3000 J/KG RANGE. IN ADDITION... A BROAD UPPER LEVEL
TROUGH WILL MOVE INTO THE NORTHEAST AND MID-ATLANTIC WITH MODEST
HEIGHT FALLS OCCURRING OVER CENTRAL NORTH CAROLINA AS THE REGION
RECEIVES A GLANCING BLOW FROM THE TROUGH. THIS SHOULD BE SUFFICIENT
TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
REGION...WITH THE BEST POTENTIAL ACROSS THE AFOREMENTIONED AREAS
WITH THE GREATEST INSTABILITY. LOW LEVEL THICKNESSES SUPPORT HIGHS
IN THE MID 80S IN THE FAR NW PIEDMONT TO AROUND 90 FURTHER SOUTH AND
EAST.

ALTHOUGH INSTABILITY WILL BE PLENTIFUL... THE AMOUNT OF SHEAR
APPEARS MARGINAL TO SUPPORT AN ORGANIZED SEVERE WEATHER EVENT.
0-6 KM BULK SHEAR DOES INCREASE TO NEAR 40 KT ACROSS THE SOUTHERN
ZONES TOMORROW AFTERNOON AND THIS WILL SUPPORT MULTICELLULAR
CLUSTERS AND PERHAPS A FEW BETTER ORGANIZED SUPERCELLS. HOWEVER...
IT APPEARS THE BEST SHEAR WILL BE OFFSET TO THE NORTH OF THE
GREATEST INSTABILITY. ALTHOUGH THE NEW DAY 2 SPC OUTLOOK HAS
REMOVED CENTRAL NORTH CAROLINA FROM A SLIGHT RISK OF SEVERE
STORMS... STILL FEEL THERE WILL BE THE POTENTIAL FOR A FEW SEVERE.
0-3 KM LAPSE RATES WILL BE VERY STEEP TOMORROW... GENERALLY
GREATER THAN 7.5 C/KM... SO DAMAGING WIND GUSTS APPEAR TO BE THE
PRIMARY THREAT WITH LARGE HAIL A LESSER CONCERN DUE TO MARGINAL
700-500 MB LAPSE RATES OF AROUND 6 C/KM.

CONVECTION WILL LIKELY LINGER INTO SUNDAY EVENING...BUT SHOULD BE
CLEAR OF THE AREA AFTER MIDNIGHT AS THE SFC FRONT PUSHES OFFSHORE.
WEAK HIGH PRESSURE BUILDS INTO THE AREA FOR MONDAY AS NORTHWEST
FLOW DEVELOPS ALOFT IN THE WAKE OF THE UPPER TROUGH. THIS WILL
HELP TO COOL OFF TEMPS A FEW DEGREES AS THICKNESSES DROP ABOUT 20M
COMPARED TO THIS WEEKEND. HIGHS GENERALLY IN THE MID 80S.

QUIET WEATHER SHOULD PERSIST INTO TUESDAY. THE NW FLOW QUICKLY
BECOMES MORE ZONAL. HIGH PRESSURE SLIDES OFF THE ATLANTIC COAST
AND WINDS WILL VEER AROUND TO A SOUTHERLY COMPONENT. THIS SERVES
TO WARM HIGH TEMPS BACK INTO THE UPPER 80S WITH INCREASING
HUMIDITY. HAVE KEPT THE FORECAST DRY FOR NOW... BUT THERE IS SOME
UNCERTAINTY IN THE FAR WESTERN PIEDMONT. BOTH THE NAM AND ECMWF
DEPICT A SUBTLE SHORTWAVE TRAVERSING THROUGH THE WESTERLY FLOW AND
APPROACHING WESTERN NORTH CAROLINA BY TUESDAY AFTERNOON. SFC-850
MB FLOW WOULD BE CONDUCIVE FOR UPSLOPE DEVELOPMENT WHICH WOULD BE
AIDED BY THE SHORTWAVE. WILL LEAVE POPS OUT OF THE FORECAST FOR
NOW AND WILL WAIT FOR SOME CONTINUITY IN THE MODELS ON HANDLING
THIS UPPER FEATURE.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 305 PM SATURDAY...

A STRONG UPPER LEVEL SYSTEM OVER THE WESTERN U.S WILL AID IN PUSHING
A FRONTAL SYSTEM EASTWARD THROUGH THE PERIOD. HIGH PRESSURE OFF THE
MID ATLANTIC COAST WILL COMBINE WITH THE ADVANCING SYSTEM TO KEEP
THE REGION IN A WARM MOIST SOUTHERLY FLOW. WEAK UPPER LEVEL
DISTURBANCES MOVING THROUGH THE SOUTHERLY FLOW WILL AID IN THE
DEVELOPMENT OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. HIGHS
WILL GENERALLY IN THE UPPER 80S TO LOWER 90S. OVERNIGHT CLOUD COVER
WILL AID IN KEEPING LOWS WILL BE IN THE 60S TO AROUND 70.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
AS OF 300 PM...

MOIST DEWPOINT AIR IN THE MID 60S TO LOWER 70S COMBINED WITH
AFTERNOON HEATING WITH HIGHS IN THE MID TO UPPER 80S WILL RESULT IN
SCATTERED TO BROKEN CLOUD LAYER FROM 3 TO 5 THOUSAND FEET DURING THE
AFTERNOON. BREEZY SOUTHWEST FLOW WILL REMAIN OVER THE REGION THROUGH
THE AFTERNOON WITH SUSTAINED WINDS OF 10 TO 15 KNOTS AND GUSTS TO 20
TO 25 KNOTS. CLOUD DECK WILL BE MORE SCATTERED AND WINDS
WILL DIMINISH DURING THE EVENING WITH LOST OF HEATING.

THE ATMOSPHERE IS QUITE UNSTABLE...HOWEVER THE LACK OF A TRIGGER HAS
DELAYED DEVELOPMENT OF AFTERNOON THUNDERSTORMS. HOWEVER HAVE CARRIED
VCTS OR CB IN TAFS THROUGH SUNSET.

THROUGH THE BALANCE OF THE TAF PERIOD... MOIST SOUTHWEST FLOW AHEAD
OF COLD FRONT COMBINED WITH UPPER LEVEL DISTURBANCES MOVING THROUGH
WESTERLY FLOW ALOFT WILL RESULT IN MAINLY SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS EACH DAY... POSSIBLY LOWERING CONDITIONS TO
MVFR IN STRONGER STORMS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...RWH
NEAR TERM...JFB
SHORT TERM...JFB
LONG TERM...RHJ
AVIATION...RHJ
Hazardous weather outlook, May 31, 11:32 AM EDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1132 AM EDT SAT MAY 31 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-011545-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1132 AM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SURFACE TROUGH WILL COMBINE WITH AN UNSTABLE AIRMASS TO PRODUCE
SCATTERED THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND EARLY
THIS EVENING. THUNDERSTORMS ARE FIRST EXPECTED TO DEVELOP OVER THE
WESTERN PIEDMONT THIS AFTERNOON AND SPREAD EAST THROUGH THE REST
OF CENTRAL NORTH CAROLINA THROUGH THIS EVENING. THE PRIMARY SEVERE
WEATHER THREAT WILL BE LOCALLY DAMAGING WIND GUSTS. LARGE HAIL
WILL BE A THREAT AS WELL WITH THE STRONGEST OF THE STORMS. THE
BEST TIMING FOR SEVERE WEATHER WILL BE BETWEEN 3 PM AND 8 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON SUNDAY
AFTERNOON...MAINLY SOUTH AND EAST OF THE RALEIGH DURHAM AREA.
DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND AGAIN
ON SUNDAY. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER.

JFB

In the hours before

Special weather statement, May 31, 5:57 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
557 PM EDT SAT MAY 31 2008

NCZ009-312230-
VANCE-
557 PM EDT SAT MAY 31 2008

...A STRONG THUNDERSTORM WILL MOVE ACROSS VANCE COUNTY THROUGH 630 PM
EDT...

AT 557 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHEAST OF DABNEY...OR 5 TO 10 MILES NORTH OF HENDERSON...MOVING
EAST AT 40 MPH.  THIS STORM WILL BE MOVING OVER KERR LAKE...
ESPECIALLY THE SOUTHERN PORTION OF THE LAKE. GUSTY WINDS OF 30 TO
40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED WITH THE THUNDERSTORM.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING. IF CAUGHT ON THE OPEN
WATER...REMAIN BELOW DECK...IF POSSIBLE...AND STAY AWAY FROM
UNGROUNDED METAL OBJECTS.

DJF
Local storm report, May 31, 6:06 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
606 PM EDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             3 SSE SUMMERFIELD       36.15N 79.88W
05/31/2008  E0.75 INCH       GUILFORD           NC   TRAINED SPOTTER

            PENNY SIZE HAIL ON KATIE DRIVE...NORTHWEST OF GREENSBORO.
            REPORTED BY SKYWARN SPOTTER.

&&

SMITH
Local storm report, May 31, 6:16 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
616 PM EDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             2 SE SUMMERFIELD        36.18N 79.87W
05/31/2008  E0.75 INCH       GUILFORD           NC   BROADCAST MEDIA

            PENNY SIZE HAIL AT BURMIL PARK...RELAYED BY MEDIA.

&&

SMITH
Local storm report, May 31, 6:19 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
619 PM EDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             4 NNW GREENSBORO        36.14N 79.85W
05/31/2008  E0.88 INCH       GUILFORD           NC   TRAINED SPOTTER

            PENNY TO NICKEL SIZE HAIL AT THE INTERSECTION OF LAKE
            BRANDT RD AND OLD BATTLEGROUND ROAD.

&&

SMITH
Local storm report, May 31, 6:24 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
624 PM EDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             3 NNW GREENSBORO        36.13N 79.85W
05/31/2008  E1.75 INCH       GUILFORD           NC   TRAINED SPOTTER

            PENNY TO NICKEL SIZE HAIL COVERING THE GROUND ON BRITISH
            LAKE DRIVE.

&&

SMITH
Local storm report, May 31, 6:28 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
628 PM EDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             5 SSW BAHAMA            36.10N 78.91W
05/31/2008  E1.00 INCH       DURHAM             NC   TRAINED SPOTTER

            QUARTER SIZE HAIL AT SANDLEWOOD DRIVE AND HIGHWAY 501.

&&

SMITH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:51 PM EDTSevere Thunderstorm WarningRAHGuilford54 min
May 31, 5:11 PM EDTSevere Thunderstorm WarningRAHDurham, Orange, Person49 min
May 31, 5:23 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford67 min
May 31, 5:49 PM EDTSevere Thunderstorm WarningRAHDurham, Orange41 min
May 31, 6:09 PM EDTSevere Thunderstorm WarningRAHDurham, Orange51 min
May 31, 6:17 PM EDTAreal Flood AdvisoryRAHGuilford118 min
May 31, 6:24 PM EDTSevere Thunderstorm WarningRAHGuilford66 min
May 31, 6:28 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Wake47 min
May 31, 6:57 PM EDTAreal Flood AdvisoryRAHDurham, Wake50 min
May 31, 7:02 PM EDTSevere Thunderstorm WarningRAHDavidson, Guilford, Randolph38 min
May 31, 7:14 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Wake19 min

Nearby

Flash Flood Warnings in North Carolina, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.